Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 99, NWS La Crosse, WI

August 27, 2019Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2019, 4:38 PM CDT for Olmsted County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 4:38 PM CDT (21:38 UTC)
Expired
Aug 27, 2019, 4:58 PM CDT
In force
20 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KARX 272138
SVRARX
MNC109-272215-
/O.NEW.KARX.SV.W.0099.190827T2138Z-190827T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
438 PM CDT Tue Aug 27 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Olmsted County in southeastern Minnesota...

* Until 515 PM CDT.

* At 438 PM CDT, a severe thunderstorm was located over Rochester,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Eyota around 450 PM CDT.
  Dover around 500 PM CDT.

Other locations impacted by this severe thunderstorm include
Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 229, I 90
Exit 224, County Roads 137 And 136 and Century High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 9260 4408 9257 4408 9208 4385 9208
TIME...MOT...LOC 2138Z 280DEG 43KT 4401 9247 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
2 follow-up statements
169 
WWUS53 KARX 272148
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
448 PM CDT Tue Aug 27 2019

MNC109-272215-
/O.CON.KARX.SV.W.0099.000000T0000Z-190827T2215Z/
Olmsted MN-
448 PM CDT Tue Aug 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN OLMSTED COUNTY...

At 448 PM CDT, a severe thunderstorm was located near Eyota, or 8
miles east of Rochester, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Dover around 500 PM CDT.

Other locations impacted by this severe thunderstorm include I 90
Exit 224, Chester, County Roads 9 And 10, I 90 Exit 229 and Highway
42 And County 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 9242 4404 9241 4404 9208 4387 9208
TIME...MOT...LOC 2148Z 280DEG 43KT 4399 9231 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
264 
WWUS53 KARX 272158
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
458 PM CDT Tue Aug 27 2019

MNC109-272208-
/O.CAN.KARX.SV.W.0099.000000T0000Z-190827T2215Z/
Olmsted MN-
458 PM CDT Tue Aug 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4398 9242 4404 9241 4404 9208 4387 9208
TIME...MOT...LOC 2154Z 280DEG 43KT 4397 9214 

$$

Kurz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:18 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 2:18 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
218 PM CDT Tue Aug 27 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 218 PM CDT Tue Aug 27 2019

The combination of cold air aloft and diurnal heating has resulted
in the development of scattered showers and storms this afternoon. A
few of these storms have had strong enough updrafts to support some
small hail.  We just recently had a report of pea size hail in
Austin MN.  With 925 to 750 mb lapse rates of 8-10 c/km, the
stronger winds aloft will be able to mix down to surface.  This will
result in wind gusts to 40 mph.  Due to the lack of deep shear, just
anticipating a few strong storms this afternoon.

With the loss of diurnal heating tonight, the showers and storms
will quickly dissipate after sunset.  In addition, the gusty wind
winds will diminish.  However, the winds aloft will be high enough
to keep too much valley fog from developing. Low temperatures on
Wednesday morning will range from the upper 40s to mid-50s.

On Wednesday, the upper level trough will gradually shift off to the
east.  The coldest air will be far enough east that we are not
anticipating any diurnally driven showers and storms.  High
temperatures on Wednesday afternoon will range from mid-60s to mid-
70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 218 PM CDT Tue Aug 27 2019

Low to mid-level warm advection will increase Wednesday night into
Thursday ahead of a shortwave trough passing from the southern
Canadian prairies towards the northern Great Lakes in northwest
flow. Temps will briefly rebound into the upper 70s to mid 80s on
Thursday ahead of the associated cold front. A few storms are
possible along the front during the afternoon, especially across
Wisconsin, as moisture transport ahead of the trough contributes
to a rather narrow instability axis. With strong mid-level flow,
deep layer shear of around 40-50 kts is expected. The stronger
lift, however, should remain to the northeast of the area near
the upper trough, removed from the stronger instability to the
southwest, and a capping warm nose may inhibit development, so
confidence is low on whether any storms will develop within the
area of overlap of stronger CAPE/shear. However, if a storm does
develop, a strong or locally severe storm is possible. Will
continue to mention very low rain chances Thursday afternoon in SW
WI, with higher chances holding east of the area.

A push of cold advection will follow behind the front later
Thursday into Friday as Canadian high pressure builds southeast.
Temps will fall into the 40s and 50s Thursday night, recovering
back into the upper 60s to mid 70s on Friday.

Flow aloft will become more zonal this weekend, with high pressure
building at the surface. A few chances for precipitation look
possible in the long term, with the first being on Saturday as a
shortwave trough or two move through the Midwest. Most rain, if any,
should be situated across the southern half of the area, with
minimal threat for thunder due to a lack of instability. Thereafter,
flow aloft will become more west-northwesterly as upper-level
ridging nudges east. This should result in the return of near to
slightly above normal temperatures for Labor day and the beginning
of next week. The next chance for showers/storms then looks to be on
Tuesday as a cold front moves through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 27 2019

With cold air aloft, diurnal heating will result in a scattered to
broken 4 to 6K deck of clouds across the area through 27.02z. In
addition, there will be scattered showers and storms mainly along
and north of Interstate 90, but confidence was not high enough to
include in the TAFs at this time. Wind gusts this afternoon will
be mainly in the 20 to 30 knot range. However, there could be some
gusts up to 35 knots near showers and storms.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Batzek/JM
AVIATION...Boyne
Hazardous weather outlook, Aug 27, 5:45 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Tue Aug 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
545 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today, mainly during the
afternoon. A few of the storms north of Interstate 90 could be
strong with some gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms will be possible Thursday afternoon and evening
across portions of western Wisconsin. Some of these storms could
be strong with gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Aug 27, 12:43 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1243 PM CDT Tue Aug 27 2019

WIZ044-271815-
Adams-
1243 PM CDT Tue Aug 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY
THROUGH 1 PM...

At 1242 PM CDT, a strong thunderstorm was located 7 miles west of
Westfield, or 10 miles southeast of Friendship, moving northeast at
50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

LAT...LON 4375 8962 4391 8975 4398 8960 4376 8960
TIME...MOT...LOC 1742Z 243DEG 43KT 4391 8963

JSB
Special weather statement, Aug 27, 2:49 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service La Crosse WI
249 PM CDT Tue Aug 27 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-272200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia,
Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston,
Friendship, and Viroqua
249 PM CDT Tue Aug 27 2019

...A Few Strong Storms Expected This Afternoon...

Through 5 PM, scattered storms will be found across southeast
Minnesota and western Wisconsin. A few of these storms may
produce hail up to dimes and wind gusts up to 40 mph.

Boyne

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.